Clostridium Difficile Colitis (Antibiotic-Associated Colitis, C. difficile colitis) Center

Clostridium difficile (C. difficile) is a bacterium, and is one of the most common causes of infection of the colon. C. difficile spores are found frequently in hospitals, nursing homes, extended care facilities, and nurseries for newborn infants. They can be found:

  • on bedpans,
  • furniture,
  • toilet seats,
  • linens,
  • telephones,
  • stethoscopes,
  • fingernails,
  • rings,
  • floors,
  • infants'
  • rooms, and
  • diaper pails.
They even can be carried by pets. Antibiotic-associated (C. difficile) colitis is an infection of the colon caused by C. difficile that occurs primarily among individuals who have been using antibiotics. Treatment for C. difficile colitis includes:
  • hydration,
  • replenishment of electrolyte deficiencies,
  • discontinuing the antibiotic that caused the colitis, and
  • using antibiotics to eradicate the C. difficile bacterium.
Read more: Clostridium Difficile Colitis (Antibiotic-Associated Colitis, C. difficile colitis) Article

Treatment & Diagnosis

Medications & Supplements

Prevention & Wellness

Medically Reviewed by a Doctor on 10/11/2016

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.